N. Adler, C. McLean, A.K. Aung, M.S.Y. Goh
Linear IgA bullous dermatosis (LABD) is a subepidermal autoimmune bullous disease characterised by linear IgA deposition at the basement membrane zone, which is visu- alised on direct immunoﬂuorescence. Patients with LABD typically present with widespread vesicles and tense bullae; however, the clinical presentation of this disease is hetero- geneous. LABD clinically presenting as Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) is an infrequent, yet well-described phenomenon. Most cases of LABD are idiopathic; however, some cases are drug- induced. Multiple drugs have been implicated in the devel- opment of LABD.
We report a case of a 47-year-old man who developed a widespread erythematous eruption that progressed to include bullae formation after 3 days of piperacillin-tazo- bactam for necrotic cellulitis. He developed widespread dusky erythema, bullae and sheets of Nikolsky-positive detached epidermis with erosions on the trunk and limbs. There was genital and perineal desquamation, but no oral or ocular mucosal involvement. The body surface area of epidermal detachment was clinically estimated to be 15%; thus consistent with SJS/TEN overlap. Direct immunoﬂuo- rescence demonstrated linear IgA deposition at the base- ment membrane zone. Piperacillin-tazobactam was discontinued and he received 2 g/kg of intravenous immunoglobulin. He improved rapidly within days, without further progression of skin desquamation.
To our knowledge, this is the ﬁrst reported case of a strong causal association between piperacillin-tazobactam and LABD. This case illustrates the importance of considering LABD in the differential diagnosis of patients presenting clini- cally with SJS/TEN overlap or TEN, and highlights the impor- tance of direct immunoﬂuorescence of skin biopsies.